, Volume 1, Issue 4, pp 225-234
Date: 22 Aug 2012

Antineoplastic Therapy—Induced Palmar Plantar Erythrodysesthesia (‘Hand-Foot’) Syndrome

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Palmar plantar erythrodysesthesia (PPE) is a distinctive and relatively frequent toxic reaction related to some chemotherapeutic agents. Doxorubicin, cytarabine, docetaxel, and fluorouracil are the most frequently implicated agents. PPE seems to be dose dependent and both peak drug concentration and total cumulative dose determine its occurrence.

PPE presents as a painful erythema, often preceded by paresthesia, located on the palms and soles in the context of treatment with chemotherapy. Histologically, PPE shows few specific findings. Mild spongiosis, scattered necrotic and dyskeratotic keratinocytes and vacuolar degeneration of the basal layer is seen. Dermal changes in most cases include dilated blood vessels, papillary edema, and a sparse superficial perivascular lymphohistiocytic infiltrate can be found in varying degrees in the epidermis.

Withdrawal or dose reduction of the implicated drug usually gives rise to amelioration of the symptoms. Supportive treatments such as topical wound care, elevation, and cold compresses may help to relieve the pain. Use of systemic corticosteroids, pyridoxine (vitamin B6), blood flow reduction, and, recently, topical 99% dimethyl-sulfoxide have been used with variable outcomes. It could be of interest to consider them as preventive measures when drugs with a strong association with PPE are going to be administered.